Hail, Redwood
- When
- August 18, 1:05 PM CST
- Where
- Redwood County, 4.06 mi NW of Sanborn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.260, -95.190
A complex of thunderstorms that developed from morning convection across west central Minnesota, moved southeast across southwest and into south central Minnesota during the afternoon. The storms intensified north of Springfield, Minnesota and races east-southeast across south central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A complex of thunderstorms that developed from morning convection across west central Minnesota, moved southeast across southwest and into south central Minnesota during the afternoon. The storms intensified north of Springfield, Minnesota and races east-southeast across south central Minnesota. Several reports of measured high winds, trees blown down, and power outages from around Springfield, east to Lake Crystal, Mankato, Waseca, and north of Albert Lea. A brief tornado also occurred near Hollandale with damage to the northwest and south side of town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 18, 11:17 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1217 PM CDT THU AUG 18 2016 .UPDATE... Issued at 1218 PM CDT Thu Aug 18 2016 Update to include 18Z Aviation Discussion below. && .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Thu Aug 18 2016 Early morning radar/satellite imagery showed scattered convection across mainly northern North Dakota, with some isolated activity developing in eastern South Dakota. Convection across North Dakota was being fed with a strong low level jet with 85h winds in excess of 40 kts. Further to the south, the low level jet is weaker but the 85/70h theta-e gradient is much more pronounced. In addition, water vapor and regional radar did indicate a weak circulation in central South Dakota which is likely aiding some of the convection in eastern South Dakota. Although the forecast is nearly straight forward with convection likely developing/continuing in west-central/southwest Minnesota this morning /before 9 am/ as both the increasing theta-e advection and weak circulation moves eastward. However, usually by mid/late morning the increasing cap will lead to an overall decrease in the activity. How the North Dakota convection interacts with the South Dakota activity this morning will determine the overall coverage in southern Minnesota, especially along the Minnesota/Iowa border. Further to the north across central Minnesota, the interaction of the outflow boundaries from thunderstorms and the strengthening surface boundary as low pressure begins to intensify in South Dakota, should lead to widespread showers/thunderstorms this morning. As PWATs increase to 1.5 to 1.75", the threat of heavy rainfall and flooding will increase. In addition to the heavy rainfall and other severe weather parameters, based on the frontal boundary location, and if supercell can form, tornadoes are a good possibility along this boundary. See the latest SPC day 1 outlook for more information. Although flooding is becoming a concern, the exact location of where the thunderstorms begin to train/evolve this afternoon/evening, is questionable. Therefore, a flash flood watch will not be issued early this morning. Please see the latest WPC information on the flood threat this morning as the system evolves. Models have most of the precipitation moving east of MPX forecast area late tonight, which is questionable due to the frontal boundary near the area and continued outflow boundary interaction and upper level support. I would not be surprised to see several waves of thunderstorms overnight across the area. Several of the CAMS support the decreasing convection this morning in southern Minnesota, with more development across western Minnesota by the late afternoon. This is highly dependent on how the morning convection evolves and the strengthening cap. Temperatures reflect a warmer bias in southwest Minnesota due to strong mixing and 85h temperatures in the low to mid 20s/C. .LONG TERM...(Friday through Wednesday) Issued at 400 AM CDT Thu Aug 18 2016 Friday and Saturday...This period will commence with a low pressure center nearly atop the Twin Cities metro, with a warm front extending to the NE into N-central WI and a cold front extending SW through N and W IA. Aloft, one relatively weak shortwave axis will be helping slowly nudge the front along while a stronger more stout trough axis will be swinging through eastern MT and the western Dakotas, associated with a deep upper level low spinning through central Canada. Deep moisture will be associated with the front as PWATs increase to around 1.7-1.8 inches. Southerly flow in advance of and along the front will aid in bringing MLCAPE to around 3000 j/kg. The main question going into Friday is if there will be enough energy lagging back with the front to have severe weather potential because the chances for precipitation itself are already high, in the likely to categorical ranges, so it can be said with high certainty that there will be precipitation ongoing at the start of this period. Back to the severe potential, since the front will have made good progress through the coverage area by daybreak, there will be little time for insolation to make a significant impact while the front still lingers in the coverage area. The best potential lies in far southeastern portions of the coverage area where shear will be greatest (bulk shear of 30-40kt) and instability highest. This lines up with the Day 2 Outlook from SPC delineating far SE MN in a Slight Risk. With the strong upper level trough trailing but steadily moving east, showers and storms will last well into Friday night and Saturday, tapering off Saturday night. As for temperatures, the cold frontal passage and the deep trough aloft will bring in a noticeable airmass change to the area. Highs will drop to the 70-80 degree range on Saturday then fall further on Sunday to 65-70 degrees. Humidity levels will also significantly drop off, making for a cool but comfortable weekend with respect to temperatures. Sunday through Wednesday...Cool high pressure will slide across the region for the start of the week, keeping the area dry. However, as a more southerly flow resumes on the backside of the high, temperatures will go on a gradual warming trend through the first half of next week. Highs will climb back to around 80 degrees by midweek. The next weather-making system looks to come Tuesday night into Wednesday in the form of a slow- moving frontal system. Precipitation chances will increase but have capped pops in the chance category at this point. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1218 PM CDT Thu Aug 18 2016 .AVIATION... Several round of showers and thunderstorms will move across the region over the next 24 hours. The main threat is for strong wind, but will likely see impacts outside of that with reduced visibility from heavy rain and low clouds. The storms should shift southeast by morning, but forecast soundings show low level moisture and MVFR/IFR clouds Friday morning. KMSP... There is a long duration of thunder in the Tafs, but that is because the system responsible for the storms is very slow moving. The best chance appears to be later this evening, so have a tempo wi reduced visibility during the period. /OUTLOOK FOR KMSP/ Sat...MVFR with TSRA/RA possible. Winds NNW 10-15 kts. Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts. Mon...VFR. Winds S 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && UPDATE...JRB SHORT TERM...JLT LONG TERM...JPC AVIATION...JRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 100 PM CDT THU AUG 18 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 100 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS... MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
118 PM CDT THU AUG 18 2016
MNZ064-073-181915-
REDWOOD-YELLOW MEDICINE-
118 PM CDT THU AUG 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YELLOW MEDICINE AND
WESTERN REDWOOD COUNTIES...
AT 117 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARSHALL...
MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WABASSO...ECHO...BELVIEW...VESTA...MILROY...LUCAN...
SEAFORTH AND DELHI.
THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 67 AND 70.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4467 9530 4466 9526 4444 9509 4430 9528
4429 9560 4461 9561
TIME...MOT...LOC 1817Z 266DEG 30KT 4446 9567The Sioux Falls radar (KFSD), 144 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
8 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Several large trees were uprooted north of Springfield, Minnesota. Based on photos, some damage occurred to a farm with structural damage to siding, and garage. In addition, corn was stripped and beans were flattened.
Two train box cars were blown off a track near Springfield.
A spotter with a wind sensor measured a 60 knot wind gust. There was also tree blown down in the area, with power outages and some nearby soybean fields flattened.
A MNDOT wind sensor measured a wind gust of 56 knots.
Large tree branches were blown down in Lake Crystal along some power outages.
A large tree was blown down south of Mankato.
A measured wind gust of 51 knots occurred at the Waseca airport.
A local broadcast Meteorologist storm survey indicated downburst wind damage on the west and south side of a tornado that formed briefly near Highway 251 and Zuyder Zee Avenue North. The damage was concentrated on the southern part of town between 830th Avenue and Highway 28th.
A local broadcast Meteorologist took several photos of the aftermath of a tornadic storm near Hollandale. Based on damage to a corn field and trees on the northwest corner of Highway 251 and Zuyder Zee Avenue, an EF0 tornado touched down briefly. Winds were estimated between 65 and 75 mph with a width of 50 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643777, 643778, 643779, 643782, 643784, 643780, 643781, 643785, 655712, 655709.